Alert archive / Arizona / Flash Flood Warnings in 2017

Flash Flood Warning 61, NWS Phoenix, AZ

September 7, 2017Yuma County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Sep 7, 2017, 7:24 PM MST for Yuma County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 7, 2017, 7:24 PM MST (02:24 UTC)
Expired
Sep 7, 2017, 10:30 PM MST
In force
3 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Flood severity
None

County Yuma County, AZ

The radar

The Yuma radar (KYUX), 87 km from the middle of the area, began a volume at 02:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Yuma Prvg Ground, AZ (K1Y7), launched 00:00Z, 2.4 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Yuma Prvg Ground, AZ at 00:00Z on 2017-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 559 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Yuma Prvg Ground, AZ at 00:00Z on 2017-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
559 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
2908 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

016 
WGUS55 KPSR 080224
FFWPSR
AZC027-080530-
/O.NEW.KPSR.FF.W.0061.170908T0224Z-170908T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
724 PM MST THU SEP 7 2017

The National Weather Service in Phoenix has issued a

* Flash Flood Warning for...
  East central Yuma County in southwestern Arizona...

* Until 1030 PM MST

* At 723 PM MST, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to 
  begin shortly. Very heavy rainfall has occurred along the 
  Interstate 8 corridor between Dateland and Tacna and flash 
  flooding along the Interstate is possible.

* Some locations that will experience flooding include...
  Tacna, Tyson and Mohawk as well as the Interstate 8 corridor. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3264 11362 3259 11394 3281 11399 3289 11367

$$

CB
2 follow-up statements
972 
WGUS75 KPSR 080337
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
837 PM MST THU SEP 7 2017

AZC027-080530-
/O.CON.KPSR.FF.W.0061.000000T0000Z-170908T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yuma AZ-
837 PM MST THU SEP 7 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM MST FOR
EAST CENTRAL YUMA COUNTY...

At 834 PM MST, Doppler radar indicated that thunderstorms and 
associated rainfall had decreased substantially across the warned 
area over the past 30 minutes. However, radar indicated that up to 
three inches of rain have already fallen along and to the south of 
Interstate 8. Flash flooding is still possible into the middle of 
the evening along the interstate mainly east of Tacna.

Some locations that will experience flooding include...
Tacna, Tyson and Mohawk and Interstate 8. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3264 11362 3259 11394 3281 11399 3289 11367

$$

CB
460 
WGUS75 KPSR 080448
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
948 PM MST THU SEP 7 2017

AZC027-080455-
/O.CAN.KPSR.FF.W.0061.000000T0000Z-170908T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yuma AZ-
948 PM MST THU SEP 7 2017

...THE FLASH FLOOD WARNING FOR EAST CENTRAL YUMA COUNTY IS
CANCELLED...

The heavy rain has ended. No flash flooding has been reported along 
Interstate 8. As a result flash flooding is no longer expected to 
pose a threat. However there may still be water over area roads and 
may have ponded on Interstate 8 in some locations. Please continue 
to heed any remaining road closures and drive with caution if you 
are out and about over southern and southwestern Yuma County.

LAT...LON 3264 11362 3259 11394 3281 11399 3289 11367

$$

CB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 7, 2:20 PM MST, 5 hours 4 minutes earlier.

Area forecast discussion, Sep 7, 2:20 PM MST, 5 hours 4 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
220 PM MST Thu Sep 7 2017

.SYNOPSIS...
Deep southerly flow will increase moisture levels as well as shower
and thunderstorm chances across the region through the upcoming
weekend. Friday will likely be a very active day with numerous
storms, strong winds, and locally heavy rains are possible. Drier
conditions and a warming trend will return during the early and
middle parts of next week as strong high pressure builds back over
the area.

&&

.DISCUSSION...
The overall pattern will become very condusive for numerous showers
and storms over the next 48-72 hours as the combined influence of
ridging over the Rockies and cyclonic flow over the east Pacific
transports moderate amounts of moisture and shortwaves north. While
morning sfc dewpoints jumped into the low 60s (and have been
maintained since), 12Z sounding data showed a more shallow moisture
profile at KPSR and KTWC. Forecast soundings still indicate a
gradual deepening of moisture through the mixing depth such that
even lower elevations will become weakly capped into the evening
hours in southerly flow.

High resolution models remain in excellent agreement of stronger
convection developing through western Pima/SW Maricopa counties,
then blasting north and west with outflow boundaries fueled by
DCapes near 1500 J/kg and renewed storms along the boundary. Deep
convection has also formed on the nose of much more robust MLCApe
through SE California and should persist into the early evening in
an area of preferred midlevel deformation. Large Dcapes in excess of
1500 J/kg will support strong organized outflows capable of
producing a lot of blowing dust, and an advisory in lieu of a Watch
is valid into the evening.

Technical problems and the amount of coordination precludes a more
detailed discussion, but Friday still appears to be an extremely
active day across the region. Even elevated morning convection could
be fairly active with showers/storms moving into northern AZ during
the day. By the afternoon, well mixed 10-13 g/kg boundary layer
moisture, cooler than typical midlevel temperatures and a weak
capping inversion will result in MLCape values at least 1000-2000
J/kg (and possibly as high as 2500 J/kg) juxtaposed with 0-6km bulk
shear nearing 20 kt (less than typically acceptable for organized
severe storms, but certainly better than most Monsoon days). Concern
about training echoes across outflow boundaries in a deep meridional
southerly flow justified the Flash Flood Watch Friday (and into Sat
to the west).

A shift westward in the area of most active weather should occur
Saturday and Sunday as the axis of best moisture shifts westward
along with the main upper level low center off the southern CA
coast. There will still be a risk of severe storms/localized
flooding across parts of SE CA on Saturday. Highs Saturday will
likely once again struggle to reach 100F across the lower deserts,
being kept down by convective activity and leftover debris clouds.
Somewhat warmer temperatures are likely in Sunday as midlevel temps
rise and skies clear.

Monday through next Wednesday...
Both the GFS and EURO continue to be onboard on the idea that a
warming/drying trend will occur during this period. They both keep
the main upper-level ridge axis over the region through the period,
with PWATS slowly falling back into the 0.80-1.10 inch range. This
will likely limit convective activity to just a few cells over the
higher terrain, with lower desert highs rising back into the 105-109
degree range.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:
Multiple concerns through this evening. Blowing dust, gusty winds,
and wind shifts due to outfloows look to be the most likely issues
due to distant thunderstorms. The best timing of these events is
between 0Z and 5Z (5pm to 10pm local). While thunderstorms in the
terminal area cannot be ruled out, their probability is low enough
to exclude them from the TAFs at this time.

Southeast California/Southwest Arizona including KIPL and KBLH:
Vicinity thunderstorms will continue through this afternoon,
particularly for KBLH, although an isolated storm near KIPL cannot
be ruled out. Storms that do develop may have the potential to
produce heavy rain along with strong wind gusts, reduced visibility,
and lower ceilings.

Aviation discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Sunday through Thursday...
Elevated moisture levels will begin moderating Sunday resulting in
decreasing chances of showers and thunderstorms. By the middle of
next week, widespread dry weather will spreasd across all the
distrcits. With this drying trend will, minimum humidity levels will
also fall as afternoon readings fall into in a 15-25% range with
good overnight recovery. Winds will be rather light and seasonal.

&&

.SPOTTER INFORMATION STATEMENT...
Spotter reports may be needed this afternoon and evening. Spotter
reports will likely be needed Friday.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch from Friday afternoon through Friday evening
     for AZZ531>534-536>546-548>551-559.

     Flash Flood Watch from Friday afternoon through Saturday evening
     for AZZ530.

     Blowing Dust Advisory until 8 PM MST this evening for AZZ539-553-
     554-559.

CA...Flash Flood Watch from Friday afternoon through Saturday evening
     for CAZ560-561-564-565-567>570.

&&

Visit us on Facebook, Twitter, and at weather.gov/phoenix

DISCUSSION...MO/Percha
AVIATION...Deemer
FIRE WEATHER...MO

In the hours before

Special weather statement, Sep 7, 5:20 PM MST, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
520 PM MST THU SEP 7 2017

AZZ533-534-538-080115-
Aguila Valley AZ-Tonopah Desert AZ-Central La Paz AZ-
520 PM MST THU SEP 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LA PAZ AND MARICOPA
COUNTIES UNTIL 615 PM MST...

At 518 PM MST, Doppler radar was tracking a strong thunderstorm 11
miles west of Tonopah, moving east at 155 mph.

Winds in excess of 40 mph will be possible with this storm. Dense
blowing dust will occur and may affect motorists on Interstate 10
west of Tonopah and into portions of southeast La Paz County.
Visibility may be reduced below one mile in places due to the dense
blowing dust.

Locations impacted include...
Salome.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Locally dense blowing dust is possible.  If you encounter blowing
dust while driving, pull over as far off the roadway as possible and
park. Turn off your headlights and keep your foot off the brake.

&&

LAT...LON 3354 11372 3376 11358 3380 11337 3369 11318
      3345 11323
TIME...MOT...LOC 0018Z 281DEG 135KT 3352 11312

CB
Special weather statement, Sep 7, 5:47 PM MST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
547 PM MST THU SEP 7 2017

AZZ531-533-080130-
Kofa AZ-Central La Paz AZ-
547 PM MST THU SEP 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LA PAZ AND
NORTHWESTERN YUMA COUNTIES UNTIL 630 PM MST...

At 545 PM MST, Doppler radar was tracking a strong thunderstorm 16
miles west of Kofa Wildlife Refuge, or 31 miles north of Martinez
Lake, moving north at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

This storm will remain over mainly rural areas of southwestern La
Paz and northwestern Yuma Counties however it may affect motorists
driving along highway 95 near the Kofa Mountains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Locally dense blowing dust is possible.  If you encounter blowing
dust while driving, pull over as far off the roadway as possible and
park. Turn off your headlights and keep your foot off the brake.

&&

LAT...LON 3323 11413 3320 11442 3357 11443 3358 11417
TIME...MOT...LOC 0045Z 176DEG 25KT 3340 11428

CB
Special weather statement, Sep 7, 6:51 PM MST, 33 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
651 PM PDT THU SEP 7 2017

CAZ561-564-568-570-080230-
Chuckwalla Mountains CA-Chuckwalla Valley CA-Chiriaco Summit CA-
Joshua Tree NP East CA-
651 PM PDT THU SEP 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR SAN BERNARDINO AND RIVERSIDE
COUNTIES UNTIL 730 PM PDT...

At 651 PM PDT, Doppler radar was tracking a strong thunderstorm near
Desert Center, moving north at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Desert Center and Eagle Mtn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Locally dense blowing dust is possible.  If you encounter blowing
dust while driving, pull over as far off the roadway as possible and
park. Turn off your headlights and keep your foot off the brake.

&&

LAT...LON 3407 11532 3408 11519 3359 11518 3358 11545
      3404 11570 3404 11561 3409 11560 3408 11554
      3411 11552
TIME...MOT...LOC 0151Z 183DEG 18KT 3366 11534

JS
Local storm report, Sep 7, 7:00 PM MST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
700 PM MST THU SEP 7 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 PM     DUST STORM       3 NE TACNA              32.72N 113.92W
09/07/2017                   YUMA               AZ   TRAINED SPOTTER

            VSBY LESS THAN 1/4 MI.

&&

JS
Local storm report, Sep 7, 7:15 PM MST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
715 PM MST THU SEP 7 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     DUST STORM       2 WNW CHANDLER          33.30N 111.90W
09/07/2017                   MARICOPA           AZ   TRAINED SPOTTER

            1/4 MI. VSBY AT CHANDLER FASHION CENTER.

&&

JS
Local storm report, Sep 7, 7:18 PM MST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
718 PM MST THU SEP 7 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     DUST STORM       1 ENE QUEEN CREEK       33.25N 111.62W
09/07/2017                   MARICOPA           AZ   BROADCAST MEDIA

            0 VSBY IN QUEEN CREEK REPORTED BY VIEWER.

&&

JS

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 5:20 PM MSTSpecial Weather StatementPSR55 min
Sep 7, 5:47 PM MSTSpecial Weather StatementPSRLa Paz43 min
Sep 7, 6:22 PM MSTDust Storm WarningPSRMaricopa, Pinal, Yuma98 min
Sep 7, 6:27 PM MSTSevere Thunderstorm WarningPSRYuma48 min
Sep 7, 6:44 PM MSTFlash Flood WarningPSRLa Paz3 hr
Sep 7, 7:49 PM MSTSpecial Weather StatementPSRMaricopa26 min
Sep 7, 7:52 PM MSTSevere Thunderstorm WarningPSRYuma38 min
Sep 7, 8:06 PM MSTSevere Thunderstorm WarningPSRLa Paz, Yuma54 min
Sep 7, 8:21 PM MSTSevere Thunderstorm WarningPSRMaricopa24 min
Sep 7, 9:27 PM MSTAreal Flood AdvisoryPSRLa Paz, Yuma3 hr
Sep 7, 9:34 PM MSTSpecial Weather StatementPSR56 min
Sep 8, 1:09 PM MSTBlowing Dust AdvisoryPSRLa Paz, Maricopa, Pinal, Yuma7 hr
Sep 8, 1:29 PM MSTSpecial Weather StatementPSR46 min
Sep 8, 2:17 PM MSTSpecial Weather StatementPSR43 min
Sep 8, 3:16 PM MSTSpecial Weather StatementPSR29 min
Sep 8, 3:31 PM MSTSpecial Weather StatementPSR44 min
Sep 8, 3:34 PM MSTSpecial Weather StatementPSRYuma41 min
Sep 8, 3:38 PM MSTSpecial Weather StatementPSR37 min
Sep 8, 3:40 PM MSTDust Storm WarningPSRLa Paz, Yuma80 min
Sep 8, 4:07 PM MSTSevere Thunderstorm WarningPSRYuma23 min
Sep 8, 4:09 PM MSTSpecial Weather StatementPSR51 min
Sep 8, 4:36 PM MSTSpecial Weather StatementPSR39 min
Sep 8, 4:39 PM MSTSpecial Weather StatementPSR51 min
Sep 8, 4:51 PM MSTSpecial Weather StatementPSRLa Paz39 min

Nearby

Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.